Gastric problems and burning sensation in left arm
I was diagnosed with gastritis in Jan 2013. Without taking any medication. In May 2013 I suffered from back muscle strain for I had to take muscle relaxants. My stomach was fine and then in Oct 2013 I felt stomach cramps and upset. After taking 2 weeks of nexium I felt fine and after that again I had stomach pain and tingling pain in left arm. Last weekend, I have stomach cramps, acidity and burning pain in left arm. I called nurse and she said I should go to emergency. My EKG, chest xray and other test were done and they told me I was normal and need to consult GI. From three days, burning pain in my left arm comes and go (feels good when applied water) plus have stomach cramps. I am taking prilosec everyday from last 6 days. Please let me know as I am quite frustrated by this. This is weekends and so I cannot go see doctor except emergency.
I am sorry to hear about your symptoms, but am glad that you have sought medical attention. I would recommend that you continue to work with your primary care physician for further evaluation. There are several possible causes of your symptoms. Burning pain in the chest is often associated with acid reflux, and it sounds like you have been taking medications for this. Medications like Prilosec are very effective for acid reflux, and when taken properly (usually 30 minutes before breakfast) improve symptoms within 2 weeks. Your symptom association with cramping and left arm pain is worrisome for a possible cardiac cause of pain. If your symptoms are brought on by exertion and relieved with rest, this would be even more likely. Even though your EKG was normal when you were seen in the emergency room, it is still possible that your heart could be responsible. A cardiac stress test can be arranged through your primary care physician or cardiologist, and this would be much more sensitive to determine if the arteries in your heart are providing enough oxygen to the heart muscle. Finally, if your stress test is normal and your symptoms do not improve with an adequate dose of Prilosec, you should meet with a gastroenterologist to be evaluated for other possible causes of your burning pain (including bile acid reflux and visceral hypersensitivity). I hope that this information is useful! Again, please consult with your physician team for further work-up.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.